Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 42, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2015, 2:00 PM PDT for Lyon County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2015, 2:00 PM PDT (21:00 UTC)
- Expired
- Jul 22, 2015, 2:45 PM PDT
- In force
- 45 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Lyon County, NV
The radar
The Reno radar (KRGX), 137 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
069
WUUS55 KREV 222100
SVRREV
NVC019-222145-
/O.NEW.KREV.SV.W.0042.150722T2100Z-150722T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT WED JUL 22 2015
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LYON COUNTY IN WEST CENTRAL NEVADA...
* UNTIL 245 PM PDT
* AT 158 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF BRIDGEPORT
RESERVOIR...OR 18 MILES NORTH OF BRIDGEPORT...AND MOVING NORTH AT
15 MPH.
* HEAVY RAIN ASSOCIATED WITH THIS STORM MAY CAUSE MINOR ROCK OR MUD
SLIDES TO OCCUR ALONG AND NEAR ROUTE 338.
* LOCATIONS IMPACTED INCLUDE...
SWEETWATER SUMMIT...PINE GROVE...JUNCTION NV 338 AND NV 829
(WELLINGTON CUTOFF) AND SMITH VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3842 11905 3842 11915 3850 11926 3874 11935
3876 11900
TIME...MOT...LOC 2058Z 176DEG 11KT 3852 11917
$$
MB2 follow-up statements
457 WWUS55 KREV 222119 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 219 PM PDT WED JUL 22 2015 NVC019-222145- /O.CON.KREV.SV.W.0042.000000T0000Z-150722T2145Z/ LYON NV- 219 PM PDT WED JUL 22 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR SOUTH CENTRAL LYON COUNTY... AT 219 PM PDT...DOPPLER RADAR CONTINUES TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHEAST OF WELLINGTON...MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PINE GROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3853 11903 3853 11922 3874 11927 3876 11900 TIME...MOT...LOC 2119Z 176DEG 11KT 3858 11917 $$ MB
252
WWUS55 KREV 222145
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT WED JUL 22 2015
NVC019-222155-
/O.EXP.KREV.SV.W.0042.000000T0000Z-150722T2145Z/
LYON NV-
245 PM PDT WED JUL 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LYON COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 3853 11903 3853 11922 3874 11927 3876 11900
TIME...MOT...LOC 2143Z 176DEG 11KT 3858 11917
$$
MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:30 PM PDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 22, 12:30 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 1230 PM PDT WED JUL 22 2015 .SYNOPSIS... THUNDERSTORMS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA WILL CONTINUE TO DEVELOP THROUGH THIS EVENING. SOME STORMS WILL BECOME STRONG AND PRODUCE GUSTY WINDS, LOCAL FLOODING AND HAIL. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS WEEKEND. && .SHORT TERM... CURRENT RADAR SHOWS THUNDERSTORMS ARE CONTINUING TO BECOME STRONGER ACROSS THE EAST SIERRA AND WESTERN NV. PRECIPITABLE WATER VALUES ARE AROUND 0.8 INCH SO DESPITE FASTER MOVING STORMS, THERE IS AMPLE MOISTURE FOR LOCALLY HEAVY RAIN AND ACCUMULATIONS OF SMALL HAIL, ESPECIALLY IF MULTIPLE CELLS TRACK OVER THE SAME LOCATION. AT THE SAME TIME, THE BOUNDARY LAYER IS DRY ENOUGH TODAY FOR SOME STORMS TO CREATE OUTFLOW WINDS UP TO AROUND 60 MPH. THE ENTRANCE REGION OF AN UPPER JET ACROSS NORTHWEST NV AND THE EXIT REGION OF ANOTHER JET NOSING INTO SOUTH-CENTRAL NV THIS AFTERNOON CREATES AN INTERESTING WEATHER PATTERN FOR THUNDERSTORMS. THE JET CIRCULATIONS WILL PROVIDE MID-LEVEL ASCENT AND ALONG WITH 30 KT CLOUD-LAYER SHEAR SHOULD ASSIST IN THE DEVELOPMENT OF STRONG THUNDERSTORM UPDRAFTS. THE UPPER-LEVEL JETS AND SHORTWAVE WILL MOVE EAST ACROSS NEVADA WHILE INSTABILITY CONTINUES TO INCREASE THIS AFTERNOON. AS SUCH, AFTER 3 PM THE POTENTIAL FOR SEVERE STORMS WILL BE HIGHEST FOR LOCATIONS EAST OF HIGHWAY 395. A FAIRLY STABLE AIR MASS IS EXPECTED THURSDAY BUT MODELS HAVE BEEN CONSISTENT OVER THE LAST FEW RUNS SHOWING A CONVERGENCE BOUNDARY ACROSS EASTERN MONO INTO MINERAL COUNTY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY THURSDAY AFTERNOON. THIS BOUNDARY WILL SHIFT TO THE EAST FRIDAY AND WHILE CUMULUS BUILDUPS ARE EXPECTED SOUTH OF HIGHWAY 50, THE PROBABILITY FOR THUNDERSTORMS IS LESS THAN 15 PERCENT. JCM .LONG TERM...SATURDAY THROUGH WEDNESDAY... DRY WEST TO SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT WEEK, THEN RIDGE BEGINS TO EXPAND ACROSS THE GREAT BASIN THROUGH MIDWEEK. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS WEEKEND, WITH FURTHER WARMING FOR NEXT WEEK. DRY AND STABLE CONDITIONS WILL PREVAIL THIS WEEKEND WITH LITTLE TO NO CLOUD COVER, AS A TROUGH MOVES ACROSS THE PACIFIC NORTHWEST. THIS WILL LIKELY BRING SOME INCREASE IN WINDS MAINLY ON SUNDAY, WITH POTENTIAL FOR GUSTS UP TO 35 MPH FROM I-80 NORTHWARD. THIS TROUGH PASSAGE WILL KEEP DAYTIME HIGHS RELATIVELY STEADY THROUGH NEXT MONDAY, THEN A WARMING TREND WITH LIGHT WINDS IS PROJECTED FOR TUESDAY AND WEDNESDAY WITH SOME OF THE WARMER VALLEYS POSSIBLY REACHING 100 DEGREES. THE INCREASED HEATING WILL LEAD TO AFTERNOON CUMULUS DEVELOPMENT BY WEDNESDAY BUT THUNDERSTORMS ARE UNLIKELY, DUE TO STRONG CAP ALOFT AND LIMITED FORCING UNDER THE RIDGE. MJD && .AVIATION... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. INITIAL CELLS NEAR THE SIERRA THRU 21Z WILL PUSH EAST ACROSS WESTERN NV LATER IN THE AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF PRODUCING SEVERE WIND GUSTS 50+ KT AND LARGE HAIL. AREAS EAST OF KRNO-KCXP-KMMH WILL HAVE THE HIGHEST THREAT OF STRONG CONVECTION THRU 03Z THIS EVENING. FOR THURSDAY, ISOLATED THUNDERSTORMS WILL BE MAINLY CONFINED TO AREAS SOUTH OF HIGHWAY 50 AND AWAY FROM THE SIERRA WELL EAST OF KMMH. OTHERWISE VFR CONDS WILL PREVAIL AT ALL MAIN TERMINALS. AFTERNOON WIND GUSTS AT MAIN TERMINALS WILL GENERALLY RANGE FROM 20-25 KT BOTH TODAY AND THURSDAY. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 22, 1:29 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 129 PM PDT WED JUL 22 2015 NVZ003-222100- GREATER RENO-CARSON CITY-MINDEN AREA NV- 129 PM PDT WED JUL 22 2015 ...THUNDERSTORMS OVER RENO-SPARKS... AT 128 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER RENO-SPARKS...MOVING NORTHEAST AT 10 TO 15 MPH. HEAVY RAIN...AND WINDS IN EXCESS OF 30 MPH ARE OCCURRING WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RENO...SPARKS...RENO-TAHOE INTERNATIONAL AIRPORT...INTERSTATES 80 AND 580. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3943 11975 3956 11991 3984 11960 3965 11936 TIME...MOT...LOC 2028Z 230DEG 13KT 3953 11976 BRONG
Local storm report, Jul 22, 1:30 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
130 PM PDT WED JUL 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN SCHURZ 38.99N 118.83W
07/22/2015 U0.00 INCH MINERAL NV DEPT OF HIGHWAYS
NDOT REPORTED HEAVY RAINFALL AND WATER OVER THE ROADWAY
ALONG U.S. HIGHWAY 95 NEAR SCHURZ.
&&
MCGUIRELocal storm report, Jul 22, 1:37 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
137 PM PDT WED JUL 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL FERNLEY 39.61N 119.24W
07/22/2015 M0.25 INCH LYON NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND MINOR
STREET FLOODING.
&&
MCGUIRESpecial weather statement, Jul 22, 1:37 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 137 PM PDT WED JUL 22 2015 CAZ072-073-222100- GREATER LAKE TAHOE AREA CA-MONO CA- 137 PM PDT WED JUL 22 2015 ...SHOWERS MOVING OVER THE WASHINGTON FIRE BURN SCAR... AT 134 PM PDT...SHOWERS ARE PASSING OVER THE WASHINGTON FIRE BURN SCAR...MOVING NORTH AT 10 MPH. PERIODS OF RAIN AND SMALL HAIL WILL OCCUR OVER THE WASHINGTON FIRE BURN SCAR DURING THE NEXT 30 MINUTES. MINOR ROCK AND DEBRIS FLOWS MAY OCCUR ALONG HIGHWAY 4 BETWEEN EBBETTS PASS AND THE JUNCTION WITH HIGHWAY 89. LOCATIONS IMPACTED INCLUDE... JUNCTION CA 89 AND CA 4... AND THE WASHINGTON FIRE BURN SCAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES AND DEBRIS FLOWS ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3850 11969 3859 11983 3875 11977 3868 11955 TIME...MOT...LOC 2034Z 199DEG 10KT 3856 11974 BRONG
Local storm report, Jul 22, 1:48 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
148 PM PDT WED JUL 22 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL RENO 39.54N 119.82W
07/22/2015 M0.25 INCH WASHOE NV BROADCAST MEDIA
KRNV NEWS 4 SHARED VIDEO OF PEA SIZED HAIL AT THEIR
STUDIO.
&&
MCGUIRESpecial weather statement, Jul 22, 1:56 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 156 PM PDT WED JUL 22 2015 NVZ003-004-222115- GREATER RENO-CARSON CITY-MINDEN AREA NV- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- 156 PM PDT WED JUL 22 2015 ...THUNDERSTORMS NEAR PYRAMID LAKE... AT 152 PM PDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS NEAR THE SOUTHERN HALF OF PYRAMID LAKE...MOVING EAST AT 15 MPH. HEAVY RAIN...HAIL AND GUSTY WINDS TO 40 MPH ARE OCCURRING WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PYRAMID LAKE...SUTCLIFFE AND NIXON. THIS INCLUDES HIGHWAY 445 NORTH OF WINNEMUCCA RANCH ROAD...HIGHWAY 446...AND HIGHWAY 447 NORTH OF NIXON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. && LAT...LON 3978 11962 3996 11968 4010 11933 3982 11927 TIME...MOT...LOC 2052Z 269DEG 13KT 3986 11954 BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:09 PM PDT | Special Weather Statement | REV | 51 min | |
| Jul 22, 11:12 AM PDT | Special Weather Statement | REV | Lyon | 48 min |
| Jul 22, 11:30 AM PDT | Special Weather Statement | REV | Storey | 30 min |
| Jul 22, 11:39 AM PDT | Special Weather Statement | REV | 21 min | |
| Jul 22, 12:19 PM PDT | Special Weather Statement | REV | Storey | 26 min |
| Jul 22, 1:03 PM PDT | Special Weather Statement | REV | 42 min | |
| Jul 22, 1:06 PM PDT | Special Weather Statement | REV | Lyon | 24 min |
| Jul 22, 1:21 PM PDT | Special Weather Statement | REV | Storey | 39 min |
| Jul 22, 1:26 PM PDT | Special Weather Statement | REV | Mineral | 34 min |
| Jul 22, 1:29 PM PDT | Special Weather Statement | REV | Storey | 31 min |
| Jul 22, 1:49 PM PDT | Areal Flood Advisory | REV | Lyon | 116 min |
| Jul 22, 1:56 PM PDT | Special Weather Statement | REV | 19 min | |
| Jul 22, 2:05 PM PDT | Special Weather Statement | REV | Mineral | 40 min |
| Jul 22, 2:23 PM PDT | Special Weather Statement | REV | Churchill | 37 min |
| Jul 22, 2:28 PM PDT | Special Weather Statement | REV | 62 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.